Alert archive / New York / Frost Advisories in 2018
Frost Advisory 2, NWS Binghamton, NY
NWS Binghamton, NY issued this frost advisory at Oct 13, 2018, 3:32 AM EDT for 17 counties in New York; 7 counties in Pennsylvania. It took effect at Oct 14, 2018, 2:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2018, 3:32 AM EDT (07:32 UTC)
- In effect from
- Oct 14, 2018, 2:00 AM EDT
- Expired
- Oct 14, 2018, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Binghamton, NY
All 24 counties
Broome County, NY, Cayuga County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 4 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 7.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
803 WWUS71 KBGM 130732 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 332 AM EDT Sat Oct 13 2018 NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047- 048-072-140745- /O.NEW.KBGM.FR.Y.0002.181014T0600Z-181014T1300Z/ Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Madison-Cortland-Chenango-Otsego-Tioga-Broome-Delaware- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 332 AM EDT Sat Oct 13 2018 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY... The National Weather Service in Binghamton has issued a Frost Advisory, which is in effect from 2 AM to 9 AM EDT Sunday. * TEMPERATURES...Falling into the mid to upper 30s, with some locations approaching freezing. * TIMING...Late tonight into early Sunday morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that areas of frost are expected. Sensitive outdoor plants may be killed if left uncovered. && $$
5 follow-up statements
500 WWUS71 KBGM 131521 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 1121 AM EDT Sat Oct 13 2018 NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047- 048-072-141300- /O.CON.KBGM.FR.Y.0002.181014T0600Z-181014T1300Z/ Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Madison-Cortland-Chenango-Otsego-Tioga-Broome-Delaware- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 1121 AM EDT Sat Oct 13 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY... * TEMPERATURES...Falling into the mid to upper 30s, with some locations approaching freezing. * TIMING...Late tonight into early Sunday morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that areas of frost are expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Jurewicz
470 WWUS71 KBGM 131815 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 215 PM EDT Sat Oct 13 2018 NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047- 048-072-141300- /O.CON.KBGM.FR.Y.0002.181014T0600Z-181014T1300Z/ Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Madison-Cortland-Chenango-Otsego-Tioga-Broome-Delaware- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 215 PM EDT Sat Oct 13 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY... * TEMPERATURES...Falling into the mid to upper 30s, with some locations approaching freezing. * TIMING...Late tonight into early Sunday morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that areas of frost are expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Jurewicz
101 WWUS71 KBGM 131840 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 240 PM EDT Sat Oct 13 2018 NYZ037-141300- /O.EXA.KBGM.FR.Y.0002.181014T0600Z-181014T1300Z/ Southern Oneida- Including the cities of Rome and Utica 240 PM EDT Sat Oct 13 2018 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY... The National Weather Service in Binghamton has issued a Frost Advisory, which is in effect from 2 AM to 9 AM EDT Sunday. * TEMPERATURES...Falling into the mid to upper 30s, with some locations approaching freezing. * TIMING...Late tonight into early Sunday morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047- 048-072-141300- /O.CON.KBGM.FR.Y.0002.181014T0600Z-181014T1300Z/ Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Madison-Cortland-Chenango-Otsego-Tioga-Broome-Delaware- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 240 PM EDT Sat Oct 13 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY... * TEMPERATURES...Falling into the mid to upper 30s, with some locations approaching freezing. * TIMING...Late tonight into early Sunday morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that areas of frost are expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Jurewicz
003 WWUS71 KBGM 140212 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 1012 PM EDT Sat Oct 13 2018 NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044- 047-048-072-141300- /O.CON.KBGM.FR.Y.0002.181014T0600Z-181014T1300Z/ Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga- Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne- Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 1012 PM EDT Sat Oct 13 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY... * TEMPERATURES...Falling into the mid to upper 30s, with some locations approaching freezing. * TIMING...Late tonight into early Sunday morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that areas of frost are expected. Sensitive outdoor plants may be killed if left uncovered. && $$
510 WWUS71 KBGM 140636 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 236 AM EDT Sun Oct 14 2018 NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044- 047-048-072-141300- /O.CON.KBGM.FR.Y.0002.000000T0000Z-181014T1300Z/ Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga- Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne- Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 236 AM EDT Sun Oct 14 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * TEMPERATURES... Generally in the mid to upper 30's, with some locations approaching freezing. * TIMING... Until Mid Morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that areas of frost are expected. Sensitive outdoor plants may be killed if left uncovered. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this frost advisory went out at Oct 13, 3:25 AM EDT, 7 minutes earlier.
Area forecast discussion, Oct 13, 3:25 AM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 325 AM EDT Sat Oct 13 2018 .SYNOPSIS... After an upper wave brings a brief chilly light rain to the area early in the morning, things will gradually dry out during the day except for some lake effect rain showers in parts of Central New York. The sky will clear out for most of the area tonight with patchy frost. Temperatures will remain cool Sunday, but there will also be a good amount of sunshine. && .NEAR TERM /THROUGH SUNDAY/... 930 pm update... Water vapor imagery channels show a well defined upper level wave heading eastward into the Great Lakes region this evening. This wave was providing lifting and was leading to a band of light rain across from the eastern Great Lakes to eastern Ohio Valley at this time. The precipitation was forming in a developing baroclinic zone. This upper level wave will continue east overnight and spread the light rain from west to east across central NY and northeast Pa between about midnight and 5 am or so. 850 mb temperatures will be around -1C to -2.5C across most of our forecast area as this rain moves through. Model soundings as well as model guidance seem to bottom out temperatures at 35-36F over our higher terrain mos sites with minimum temperatures tonight more like 38-40F in our valley/low elevation mos sites. Boundary layer temperatures were hence marginal enough that most areas will see just a chilly rain. However, our elevations above 1700-1800 feet likely will see a wet snowflakes mix in with no accumulation between 09z and 12z. It looks elevations above 2200 feet or so likely will get to see all snow (and it will be light snow) for a short period of time between 9z and 12z. We did put a dusting in just a few highest elevation grid points in our Catskills. So 99 percent of our forecast area sees no snow or even no mixed precipitation. Then after this wave passes the low-level flow will favor lake effect rain showers in north central NY much of the rest of Saturday. Lake Ontario temperatures were around 14-15C and with 850 mb temperatures around -2C or so, the instability is decent. The boundary layer and time of day will keep this precipitation all rain showers. Rest of forecast area will see rain end in the morning Saturday. Saturday night will become mainly clear and cold with the first significant chance for frost across most areas. We have mentioned this in our HWO. Frost advisories likely will be needed Saturday night. 730 pm update...tweaked POPs to reflect latest radar. Tweaked cloud cover, winds and temperatures. Looking at latest 18Z runs we might have to increase the areas that see a mix of rain and snow late tonight. Thinking is that elevations above 2000 feet will see mixed rain and snow around 12z. Some of our highest spots > 2400 feet could even see a dusting of snow. We don't expect any impacts as nothing would stick on roads and these areas encompass a very small part of our forecast area. Rest of area sees a chilly rain. More on this as new guidance comes in with next update by 10 pm. 245 pm update... Main concerns in the near term are focused on the lingering light lake effect rain showers this evening across the nrn counties...a broad area of light rain over much of the region along an upper wave tonight...additional lake effect rain showers and a few weak storms along and north of the Thruway Saturday morning...and then cold temperatures Saturday night with areas of frost likely. The cool northwest flow will continue into this evening with the air mass interacting with a relatively warm Lake Ontario...producing a broken deck of strato-cumulus clouds across most of the region. Adjacent and se of the lake there continues to be isolated rain showers...which should persist this evening before being replace by a much broader area of rain associated with an incoming upper level short wave. The trough is currently over the mid MS valley region and will lift quickly through the Ohio Valley/Great Lakes region this evening and through the Northeast during the overnight hours. This wave will be fast-moving and have limited moisture associated with it. Rainfall amts should be generally less than a quarter of an inch. There is also the potential for a few snow flakes to mix in...mainly across the peaks of the Catskills where the coldest temperatures will be found. No accumulation is expected at this time. As the wave exits to the east/ne early Saturday morning, an even cooler air mass will advect in and once again trigger more lake effect rain showers. 850mb temperatures around -2C...combined with a favorable w/nw flow across a warm Lake Ontario...approx +15C...and a deep mixed layer around 10k ft should focus a corridor of lake induced convection into portions of the nrn Finger Lakes into the wrn Mohawk Valley. The most favorable time appears to be behind the wave...around or just before sunrise, continuing into the mid to late morning hours. Model soundings off the 12Z NAM are indicating around 800 J/kg of lake induced CAPE...which may also trigger a few weak thunderstorms within the convection. Boundary layer is expected to mix out by the early afternoon...which will act to break up any organized lake band...but the nw flow should keep lake rain showers around through the afternoon...east of a line connecting Auburn- Cortland-Cooperstown. High pressure builds ewd across the mid Atlantic region later in the day Saturday and into Sat night. Rising heights aloft and drier air advecting in will combine with backing winds to move any remaining rain showers further north, and cause them to dissipate in the process. Skies will clear out as the high builds in...especially south of the Thruway. Light winds and strong radiational cooling will lead to low temperatures Saturday night into the mid to upper 30s. Areas of frost are likely...especially across the srn Finger Lakes, across the Twin Tiers into the Catskills and Poconos. The nrn Finger Lakes over to Oneida county may stay in the upper 30s and lower 40s with the potential for more cloud cover. Also, portions of the Wyoming Valley in Luzerne county may stay warm enough to inhibit frost, but will need to re- evaluate this in the future. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... Another cold front will move through the region on Monday. Moisture will be limited but Enough lift is present ahead of the front for the likelihood of a few rounds of showers. The first round looks slightly faster compared to previous model cycles coming into the area Sunday night into Monday morning. Additional showers look rather scattered throughout the day Monday. QPF looks rather light with this system as well, under a quarter of an inch. The front continues to look rather progressive allowing for some clearing Monday night with the exception of backside northwest flow lake effect precipitation. Clouds and rain showers will likely keep temperatures down a bit for daytime highs in the 50's and lows in the upper 30's to low 40's. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Tuesday and Tuesday night: Another short lived window for some clearing is expected here as a high pressure tries to build into the region. However, Westerly and northwesterly winds off the lakes will keep the slight chance for some rain showers going across the Syracuse and Utica areas. Another limited spread with temperatures throughout the day from the upper 30's to around 50 for highs. Wednesday through Thursday: Yet another cold front and upper level trough will move through the region bringing another chance of rain showers. Temperatures behind the front currently look like they cool enough both at the surface and boundary layer for a mix of rain and snow or even all snow to be possible Wednesday night and Thursday morning for a time.The highest chances due to the west and northwest flow will be downstream of Lake Ontario. The trend with this over the past couple of model cycles has been to trend temperatures slightly cooler. This leads to the possibility precipitation may fall as all snow for a time in spots before sunrise Thursday resulting in the potential for minor snow accumulations. Forecasted temperatures are trending downward as well and leaning more toward the 00z GFS/ECMWF two meter values given blended guidance is likely underestimating the amount of cool air coming into the region. Lows will generally be in the 30's with highs in the 40's for most locations. Bufkit analysis off of the 00z GFS also shows the potential for some strong gusts Wednesday afternoon as the trough moves through with the potential for gusts from 20-30 mph. Thursday night and Friday: High pressure builds back into the region shutting off the lake effect leading to a dry period with some clearing. Highs Friday will warm back into the 50's with lows in the mid 30's. Right now winds are modeled to be around 5 mph which may limit frost formation early Friday morning. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... 06Z Update... An upper level wave is swinging through the area this morning, which will result in showers and ceilings lowering into fuel alternate required levels; even briefly IFR for KBGM-KITH. After the showers move through, ceilings will improve to higher end MVFR and even VFR into this afternoon. However, KSYR-KRME will still have lake enhanced rain showers this afternoon and accompanying MVFR. Winds will be generally variable to west around 5 knots or less, becoming 6-10 knots from the west- northwest during the day before slackening in evening. Outlook... Late Saturday night through Sunday evening...VFR, except brief valley fog at KELM in the few hours up to dawn Sunday. Monday through Monday night...Restrictions in rain showers. Tuesday...Mainly VFR. Wednesday...Another chance of showers/occasional restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MDP NEAR TERM...BJT/DJN SHORT TERM...MWG LONG TERM...MWG AVIATION...MDP
Hazardous weather outlook, Oct 13, 3:29 AM EDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 329 AM EDT Sat Oct 13 2018 NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047- 048-072-140730- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Madison-Cortland-Chenango-Otsego-Tioga-Broome-Delaware- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 329 AM EDT Sat Oct 13 2018 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. For Monday through Friday, hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-037-140730- Northern Oneida-Southern Oneida- 329 AM EDT Sat Oct 13 2018 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and Tonight. Frost could form overnight tonight if breaks in the clouds are realized. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Frost could form around sunrise Sunday if breaks in the clouds are realized. For Monday through Friday, hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Frost Advisories in New York, 2018Frost Advisories in Pennsylvania, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.